Kansas, 2007

Winter Storm in Kansas, April 13, 2007

April 13, 2007 · NWS GLD · 3 events in 3 counties and zones

A storm system moved out of the Desert Southwest late on Thursday the 12th and moved east of the Rockies by Friday the 13th. Abundant moisture from the Gulf surged northward into the storm.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A storm system moved out of the Desert Southwest late on Thursday the 12th and moved east of the Rockies by Friday the 13th. Abundant moisture from the Gulf surged northward into the storm. Initially precipitation started out as rain but changed over to snow by early Friday. Significant snowfall accumulations of 6 to 14 inches occurred across Greeley and Wichita counties. Freezing rain accompanied 4 inches of snow in Sherman county. The heaviest snow with this system fell across southeast Colorado into southwest Kansas with a band of 6-12 inches occurring in many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 12, 1:52 PM MST, 10 hours 8 minutes earlier.

Area forecast discussion, Apr 12, 1:52 PM MST, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM MDT THU APR 12 2007

.DISCUSSION...
MAIN FORECAST CONCERN OBVIOUSLY CENTERS ON IMPENDING SPRING STORM
THAT WILL HIT THE CWA OVERNIGHT TONIGHT AND CONT INTO FRI.

CLOSED LOW OVER THE SOUTHWEST U.S. WILL COME ACROSS THE FOUR CORNERS
RGN TONIGHT AND EJECT INTO WRN KS FRI. MODELS AGREE ON A GOOD SPRING
SNOW STORM WILL HIT THE CWA LATE TONIGHT AND FRI WITH INCREASING
ISENTROPIC ASCENT AND DIVERGENCE ALOFT. AREAS OF SN ALREADY
OCCURRING IN ERN CO WHERE ITR HAS JUST REPORTED MODERATE SN. BUFKIT
FORECAST SOUNDINGS INDICATE THE SWITCH TO SN WILL OCCUR BETWEEN
03-06Z WITH THE NAM HAVING THE COLDEST PROFILE. DECIDED TO ADJUST
THE SN FARTHER EAST EARLIER TO ACCOUNT FOR ONGOING CONDITIONS.
REMOVED MENTION OF ISOLATED THUNDERSTORMS OVER THE FAR ERN PRTN OF
THE CWA TONIGHT SINCE THE INSTABILITY APPEARS TO BE LACKING. ALL
IN ALL...EXPECTING THE BULK OF THE SN TO OCCUR FROM YUMA COUNTY
SOUTHEASTWARD TO GREELEY AND WICHITA COUNTIES FRI BASED ON THE
POSITION OF THE TROWAL AXIS AND BEST FRONTOGENETICAL FORCING.
HOWEVER SINCE RAIN WILL MIX IN BRIEFLY WITH THE SN...MAINLY OUT
EAST...HAD TO ADJUST SNOWFALL TOTALS DOWNWARD A BIT. ALL IN
ALL...STILL EXPECTING AROUND 10 INCHES OUT WEST TO AROUND 5 INCHES
NEAR HILL CITY. PREVIOUS FORECAST CAPTURED THE WINTER STORM
WARNING WELL...SO NO CHANGES WERE NEEDED TO EITHER THE TIMING OR
PLACEMENT OF IT.

SYSTEM WILL QUICKLY EXIT THE AREA SAT. THUS ANY LINGERING PRECIP
WILL END EARLY MORNING. A S/WV RIDGE WILL SLIDE ACROSS THE ROCKIES.
SUBSIDENCE ASSOCIATED WITH THIS RIDGE WILL RESULT IN SKIES GRADUALLY
CLEARING. ADJUSTED MAX TEMPS DOWNWARD TO ACCOUNT FOR FRESH SNOWPACK.
SUN LOOKS TO BE WARMER AS 850 HPA TEMPS CLIMB TO NEAR 10 DEG C
WITH A SOUTHERLY LLVL GRADIENT. AGAIN ADJUSTED HIGHS DOWNWARD A
BIT TO ACCOUNT FOR ANY LINGERING SNOWPACK.

NEXT SYSTEM WILL COME ASHORE OFF THE PAC COAST SUN AND FORM A CLOSED
LOW THAT WILL TRACK ACROSS THE FOUR CORNERS RGN MON. STRONG UPPER
LEVEL DIVERGENCE AND INCREASING LIFT WILL RESULT IN ANOTHER ROUND OF
PRECIP FOR THE CWA. HOWEVER THIS TIME NO REAL COLD AIR WILL
ACCOMPANY THIS SYSTEM...SO ANY PRECIP WILL BE RA. MODELS WERE SLOWER
WITH THE TIMING OF THIS SYSTEM...SO PULLED PRECIP BACK TO START MON
NIGHT.

CLK

DAYS 6 AND 7 (WED AND THUR)... ADDITIONAL CLOSED LOW SKIRTS OUR CWA
ACROSS THE SOUTH. MODELS IN GOOD AGREEMENT. SLIGHT CHANCE AND
CHANCE POPS LOOK TO REMAIN LIQUID.

BLM

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 6
     AM MDT /7 AM CDT/ SATURDAY FOR KSZ001>004-013>016-027>029-
     041-042.

NE...WINTER STORM WARNING FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 6
     AM MDT /7 AM CDT/ SATURDAY FOR NEZ079>081.

CO...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT SATURDAY
     FOR COZ090>092.

&&
Hazardous weather outlook, Apr 12, 3:04 PM MST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT THU APR 12 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
404 PM MDT THU APR 12 2007 /504 PM CDT THU APR 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...WINTER STORM WARNING IN EFFECT FROM LATE TONIGHT THROUGH EARLY
SATURDAY MORNING...

A POWERFUL SPRING STORM WILL MOVE INTO THE FOUR CORNERS REGION
TONIGHT. A RAIN SNOW MIX WILL EXPAND IN COVERAGE ACROSS THE TRI-
STATE AREA THIS EVENING AND SWITCH TO ALL SNOW TONIGHT. SNOW
ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE WEST OF HIGHWAY 83
BY EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE ACROSS THE TRI-STATE AREA ON FRIDAY AND MAY
BECOME HEAVY AT TIMES. TOTAL ACCUMULATIONS OF 5 TO 10 INCHES ARE
EXPECTED. IN ADDITION TO THE SNOW...EAST TO NORTHEAST WINDS WILL
INCREASE TO AROUND 25 MPH CREATING AREAS OF BLOWING SNOW. SNOW
WILL DIMINISH LATE FRIDAY NIGHT AS THE STORM SYSTEM MOVES NORTHEAST
AWAY FROM THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

CLK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Sherman

When
April 13, 12:00 AM MST to 12:30 PM MST
Where
Sherman forecast zone
Reported by
Law Enforcement
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Freezing rain accumulating to 0.10 inches resulted in scattered power outages in the city of Goodland. Transformer flashes observed from NWS office. Freezing rain mixed with heavy wet snow early in the morning and changed to all snow, accumulating to 4 inches by noon.

Winter Storm, Greeley

When
April 13, 5:00 AM MST to 3:00 PM MST
Where
Greeley forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Estimated snowfall total of 6.0 inches in Tribune by midday.

Winter Storm, Wichita

When
April 13, 6:00 AM CST to 4:00 PM CST
Where
Wichita forecast zone
Reported by
Trained Spotter
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Measured snowfall total of 11.0 inches with a snow depth of 6 inches. Much of the snow melted and compacted as it fell.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20531, 20658, 20660.